Virginia, 2001

Hail and Damaging Winds in Virginia, June 22, 2001

June 22, 2001 · NWS AKQ · 5 events in 4 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 22, 1:42 PM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 22, 1:42 PM EST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
242 PM EDT FRI JUN 22 2001

FNT SLOWLY MOVG E. MODELS ALL CUT OFF THE UPPER SYSTEM BY SUN. THIS
WL SLOW FNT E PUSH AND EVENTUALLY STALL ALG THE CST. ETA AND AVN AND
SIMILAR WITH THE AVN A LITTLE FARTHER INLAND THEN THE ETA. HAVE A
SERIES OF LOWS GOING ALG THIS FNT. FIRST LOW WL PASS BY LATE TNGT
AND MOV N OF THE AREA ON SAT. THIS WL KEEP PLENTY OF CONVECTION
GOING TNGT AND WL HOLD POPS UP TNGT BECAUSE OF THIS. NOT A LOT OF
SHEAR EXCP IN THE BUT GREAT INSTABLILTY TNGT. SHD KEEP TSTMS GOING
BUT WITH BEST CHC OF SVR W. MORE CONCERNED WITH HVY RN AS TRAINING
POSSIBLE AND HIGH PW.

ON SAT AS LOW MOVES N GET A 85H JET ALG THE NE CST WHICH WL HELP THE
CONVECTION THEN. SHD BE STILL QUITE UNSTABLE ACRS THE AREA. WENT
LKLY AGAIN BUT HIGHEST POPS ALG THE CST. WITH HI PRECIP WATERS MAY
GO WITH RN HVY.

ON SAT NGT AND SUN WITH TROF TO W AND FNT ACRS THE ERN PART OF THE
AREA WL CONTINUE CHC POPS WITH PTLY CLDY SKIES.

WILL HAVE TO WATCH FOR TRAINING OF ECHOES LATER TNGT AS LOW MOVES UP
BUT FOR NOW FEEL MOST PROBLEMS W OF CWA.

GOING A BLEND OF MAV FWC FOR TEMPS. MORE CLDS SAT AND SUN HOLDING
TEMPS DOWN SOME IN THE DAY BUT STILL HUMID SO LOWS NR 70.

FCSTID = 92
SBY   69  83  68  83 /  50  60  60  40
OXB   70  81  70  80 /  50  60  60  40
ECG   71  85  70  82 /  50  60  60  40
ORF   73  85  72  82 /  50  60  60  40
PHF   71  83  70  83 /  50  60  60  40
AKQ   70  83  67  82 /  70  60  50  30
RIC   70  83  67  82 /  70  60  50  30
FVX   69  83  67  82 /  70  60  50  30

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

BILLET

In the hours before

Special weather statement, Jun 22, 1:00 PM EST, 5 hours 40 minutes before
VAZ048-049-060>069-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
200 PM EDT FRI JUN 22 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF CENTRAL VIRGINIA UNTIL 7 PM. THE FOLLOWING COUNTIES
ARE INCLUDED IN THE WATCH

AMELIA...CAROLINE...CUMBERLAND...FLUVANNA...GOOCHLAND...HANOVER...
LOUISA...LUNENBURG...MECKLENBURG...NOTTOWAY...PRINCE EDWARD...
AND POWHATAN

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH...AND HAIL 3/4 INCHES OR GREATER IN DIAMETER...IN
AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN
MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN SPOTTER ACTIVATION IS
REQUESTED AT THIS TIME. SPOTTERS ARE ASKED TO PROVIDE REPORTS OF
SEVERE THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 22, 6:05 PM EST, 35 minutes before
VAZ048-049-060>071-079-080-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
705 PM EDT FRI JUN 22 2001

...SEVERE THUNDERSTORM WATCH NUMBER 468 IS IN EFFECT UNTIL 11 PM
PORTIONS OF CENTRAL AND SOUTH CENTRAL VIRGINIA...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF CENTRAL VIRGINIA UNTIL 7 PM. THE FOLLOWING COUNTIES
AND INDEPENDENT CITIES ARE INCLUDED IN THE WATCH

AMELIA              BRUNSWICK           CAROLINE
CHESTERFIELD        CUMBERLAND          DINWIDDIE
FLUVANNA            GOOCHLAND           HANOVER
HENRICO             LOUISA              LUNENBURG
MECKLENBURG         NOTTOWAY            POWHATAN
PRINCE EDWARD       CITY OF RICHMOND

THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 466.
SKY WARN SPOTTER ACTIVATION IS REQUESTED.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

MALOIT
Special weather statement, Jun 22, 6:20 PM EST, 20 minutes before
VAZ048-049-060>071-079-080-230300-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD COLONIAL HEIGHTS
NATIONAL WEATHER SERVICE WAKEFIELD VA
720 PM EDT FRI JUN 22 2001

...SEVERE THUNDERSTORM WATCH NUMBER 468 IS IN EFFECT UNTIL 11 PM
PORTIONS OF CENTRAL AND SOUTH CENTRAL VIRGINIA...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF CENTRAL VIRGINIA UNTIL 7 PM. THE FOLLOWING COUNTIES
AND INDEPENDENT CITIES ARE INCLUDED IN THE WATCH

AMELIA              BRUNSWICK           CAROLINE
CHESTERFIELD        CUMBERLAND          DINWIDDIE
FLUVANNA            GOOCHLAND           HANOVER
HENRICO             LOUISA              LUNENBURG
MECKLENBURG         NOTTOWAY            POWHATAN
PRINCE EDWARD       CITY OF RICHMOND    CITY OF COLONIAL HEIGHTS

THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 466.
SKY WARN SPOTTER ACTIVATION IS REQUESTED.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND
CLOSE TO TOHE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

MALOIT

The radar

The Norfolk radar (KAKQ), 81 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Brunswick

When
June 22, 6:40 PM EST
Where
Brunswick County, 2 mi S of Triplet
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
36.580, -77.767

Trees down across county Route 600.

Hail, Nottoway

When
June 22, 7:15 PM EST
Where
Nottoway County, 4 mi N of Blackstone
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -78.000

Hail, Prince George

When
June 22, 7:55 PM EST
Where
Prince George County, 2 mi N of Prince George
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -77.283

Thunderstorm Wind, Prince George

When
June 22, 8:00 PM EST
Where
Prince George County, 5 mi N of Prince George
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.283, -77.283

One 3 foot diameter tree and several smaller trees down in Cedar Creek Subdivision.

Thunderstorm Wind, Henrico

When
June 22, 8:40 PM EST
Where
Henrico County, 2 mi SE of East Highland Park
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -77.367

Trees down near Laburnum Avenue and Creighton Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257083, 5257085, 5257086, 5257087, 5257084.